- WASHINGTON (Reuters) - Researchers said Monday they had found a possibly
harmful chemical contaminating a supplement known as tryptophan, sold in
health food stores to promote sleep and as a diet aid. It is the second
time a dangerous contaminant has been found in tryptophan, although the
chemical -- a version of a naturally occurring amino acid -- has been reformulated.
Dr. Stephen Naylor and colleagues at the Mayo Clinic in Minnesota said
the contaminant is known as peak-X and they said it can cause the potentially
deadly eosinophilia myalgia syndrome (EMS). They said tests on six different
over-the-counter brands of tryptophan showed evidence of the same chemical
contaminant. ``Many alternative medicine strategies seem to offer substantial
promise to the consumer,'' they wrote in a letter to the journal Nature
Medicine. ``However, this study emphasizes the need for tighter quality
control for the production of both synthetic and 'naturally' produced nutritional
supplements sold as medications.'' Tryptophan was taken off the shelves
in the late 1980s after an outbreak of eosinophilia myalgia syndrome, which
killed 30 people and affected about 1,500, was traced to the supplement.
The makers, Japan's Showa Denko, paid out an estimated $2 billion in damages
and legal fees. But people still demanded the supplement. ``An alternative
to L-tryptophan is now being advocated: 5-hydroxyl-L-tryptophan (5-OH-Trp),''
Naylor's team wrote. ``This latter compound is freely available over the
counter and is being recommended to overcome 'serotonin deficiency syndrome'
as well as obesity, headaches and insomnia,'' they added. Yet whether it
works or even is safe has not been evaluated. ``Indeed, the onset of EMS-like
symptoms has also been associated with the ingestion of 5-OH-trp as far
back as 1980,'' they wrote. They said no cases of EMS have been traced
to tryptophan but said the U.S. Food and Drug Administration had been notified
of their findings.
- FDA Finds Impurities In Tryptophan 9-1-98
- WASHINGTON (Reuters) - The Food and Drug
Administration said Monday that its scientists have confirmed the presence
of impurities linked to serious illness in popular dietary supplements.
The supplements, 5-hydroxy-L-tryptophan (5-HTP) are marketed widely as
aids for insomnia, depression and obesity. FDA scientists, confirming earlier
findings of the Mayo clinic, found an impurity known as ``peak X'', which
was linked to an 1989 epidemic of eosinophilia-myalgia syndrome, a serious
illness affecting white blood cells and causing severe muscle pain. The
FDA said it is unaware of any recent illness associated with the 5-HTP
products, but it noted that widespread promotion of the product began only
recently. ``Although the significance of finding 'peak X' and other impurities
in dietary supplements containing 5-HTP is unknown, past experiences with
these products suggests vigilance is warranted,'' the FDA said. Similar
impurities were found in the closely related supplement called L-tryptophan,
used widely in the late 1980s. The Centers for Disease Control and Prevention
has identified more than 1,500 cases of the disease, including at least
38 deaths associated with the use of L-tryptophan. The popular new supplement,
5-HTP, is synthesized from L-tryptophan in the body.